Top Menu

Homemade Flesh-Rotting Drug “Krokodil” Appears in Arizona

/By

Arizona health officials report two cases of people using a caustic, homemade heroin-like drug called “krokodil” that can rot flesh and bone, according to USA Today. The drug became popular in Russia about 10 years ago as a cheap replacement for heroin. It costs about three times less than heroin, and produces a similar, but much shorter, high.

Krokodil is made from over-the-counter codeine-based headache pills, mixed with gasoline, paint thinner, alcohol or iodine. When a person injects the drug, it destroys tissue, and turns the skin scaly and green, giving it a crocodile-like appearance. The drug can also cause blood poisoning, festering sores and abscesses.

Frank LoVecchio, the Co-Medical Director at the Banner Good Samaritan Poison & Drug Information Center, said Arizona health officials reported seeing two cases in the past week. “As far as I know, these are the first cases in the United States that are reported,” he said. “So we’re extremely frightened.”

The article notes the average life expectancy among krokodil users in Russia is two to three years. Users have compromised immune systems, and are susceptible to HIV, hepatitis C and other blood-borne diseases.

5 Responses to this article

  1. Avatar of Manda Jane
    Manda Jane / November 3, 2013 at 7:09 pm

    Plain and simple the media will always portray everything in the most attractive fashion regardless of what it promotes. Yea way to go, lets tell an addict that there is a cheaper drug than heroin and that they can make it themselves with chemicals from a local drugstore and basically give them the recipe, you don’t need to “market” it because people can make it themselves. Why not say the chemicals are deadly and show gruesome pics and not at all mention what a drug addict would find appealing regarding the ease and the price. The media would rather promote something so heinous so when people start creating and using this mess they will have stories and shows to make money on, how sad is that. They need to realize every kind of person watches the news and how things may be interpreted, too bad they just told addicts how to satisfy themselves even if it does cost their life rather than promoting the deadly aspect and hone in more on the negatives so that everyone sees the same scenario instead of aspects that should be avoided. To the sober person it is all negative but to an addict it’s not and don’t get me wrong, all drugs are deadly.

  2. Avatar of Dr Jane Doe
    Dr Jane Doe / October 16, 2013 at 4:28 am

    Please note that the DEA and other authorities have stated they have NO evidence that Krokodil has been manufactured or used anywhere in the US.
    There has been no toxicology or other confirmation, there are just some heroin users who have turned up in hospital with bacterial infections from unsafe injection practices.

    Please don’t spread alarmist rumours, and don’t believe everything you read in the papers…

    Dr Jane.

  3. jboside / September 27, 2013 at 1:40 pm

    What this article needs to tell us is how is “krokodil” being sold. Are dealers selling it as heroin? Because I think if addicts knew it was “krokodil” they wouldn’t use it. Heroin addicts are not dunb. We need to know how it is marketed on the street so outreach workers can put the word on the street.

  4. Avatar of Don Allen
    Don Allen / September 27, 2013 at 12:25 pm

    another horrow to deal with

  5. Avatar of Marcianna
    Marcianna / October 22, 2013 at 12:40 pm

    I disagree with you Dr. Jane Doe. You are behaving much in the same manner as this country did in the early 1980′s with the AIDS epidemic. Ignoring it will NOT make this go away. This is a horrific drug that has been in Russia and the Ukraine for years. I have been following reports on this drug and I have seen the terrible effects and where this is concerned, there is NO SUCH THING as “…alarmist rumors…” This is real and it IS here in this country. Take a look at the 2 cases that have surfaced in Illinois…it is not normal infection from heroin injections, it IS the effects of KROKODIL. You need to stop acting as if this is going to go away…it will only worsen unless word is spread NOW throughout the communities to avoid all street sold heroin. Addicts need to get to methadone centers and not put themselves at risk as this drug at first glance appears to be heroin.

Leave a Reply

Please read our comment policy and guidelines before you submit a comment. Your email address will not be published. Thank you for visiting Drugfree.org


− one = 3

Disclaimer:
Reproduction in whole or in part of this publication is strictly prohibited without prior consent. Photographic rights remain the property of Join Together and the Partnership for Drug-Free Kids. For reproduction inquiries, please e-mail jointogether@drugfree.org.